Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
laureliscool

Mild/Moderate Teenage Acne...don't want to use Retin-A?

Recommended Posts

Hi,

I'm a 16-year-old high school Junior who first started getting acne in 6th grade. I tried all types of store-bought things that I finally built up a resistance to the harshness and went to a dermatologist in April of 2010. I was told to start doxycycline at night, wash with Dove Sensitive Skin Soap, then Cetaphil Gentle Skin Cleanser, moisturize, and use Retin-A, in the morning I was supposed to use the bar soap and the Cetaphil, as well as use Duac.

I'm here because I have serious questions over my dermatologist's advice. Retin-A single-handedly destroyed my skin after use for about 5 months last year. I stopped it in February 2011 and the redness has finally begun to fade. Today, at my 6-month follow up, my dermatologist said to stop the doxycycline antibiotic and start using the Retin-A again. I understand that it takes time to work, but I just can't live with the side effects of Retin-A. The redness was a nightmare and it showed up in every picture I took last year. I also understand that its supposed to be terrible for a few months and then improve it, but I cannot go to school with my skin looking like that. Quitting it and having a teensy bit of acne was worth it not to have a red, greasy, peeling face.

Currently, it is summer and I am stress-free, I'm pretty acne free and have been trying natural things like lime juice and honey. I've been doing the bar soap and the Cetaphil and the doxycycline and the Duac. I started using moisturizer with SPF. My skin looks the best it has looked since 5th grade and I only have the occasional hormonal/stress breakout. Many of my friends have found that quitting all these harsh medicines has resulted in the teenage acne curse going away.

My question is, should I take her advice and try Retin-A again even though it destroyed my skin? I feel like what I am doing now is working just fine to control acne, but the derm wants to stop acne completely and she says Retin-A will do that for me. I thought about slowing how much I use down to 3 times a week and seeing if it makes it less horrible.

My other question is, should I try going off everything for a few weeks and seeing if anything changes? I would love to stop the chemicals and keep using natural things like lime juice which seems to be pretty effective.

Either way, I am stopping the antibiotic. The decisions are... stick with what I am doing now minus the antibiotic, stop everything but the soap and cleanser, or start the retin-a, but take it slowly.

Any advice? I'm just confused about what to do. :boohoo:

Edited by laureliscool

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×